Florida, 2012

Damaging Winds in Florida, May 8, 2012

May 8, 2012 · NWS MFL · 2 events in 2 counties and zones

An upper level trough of low pressure over Central Florida and abundant tropical moisture across South Florida caused scattered showers and thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough of low pressure over Central Florida and abundant tropical moisture across South Florida caused scattered showers and thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 8, 11:28 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 8, 11:28 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1228 PM EDT TUE MAY 8 2012

.AVIATION...SHRA/TSRA DVLPG INTERIOR AND MOVG NE. WITH SSE SEA
BREEZE ON E COAST...SHRA/TSRA TO INCRS IN COVERAGE AND IMPACTING
BROWARD/PALM BEACH TERMINALS PRIMARILY BUT MIAMI DADE WL SEE
ACTIVITY AS WELL. MOSTLY VFR CONDITIONS THRU THE PD BUT THRU 00Z
PERIODS OF MVFR CIG/VSBY PSBL BUT UNDECIDED ABT TEMPO GRP
INSERTION INTO TAFS ATTM. IF ANY TERMINAL AFFECTED WND GUSTS COULD
EXCEED 35 KT. AT KAPF... VFR THRU PD THOUGH SHRA MOVG IN FM GULF
PSBL AFT 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  87  71  86 / 30 40 20 40
FORT LAUDERDALE  71  87  74  88 / 30 40 20 40
MIAMI            72  87  73  87 / 20 40 20 30
NAPLES           70  85  71  85 / 10 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...15/JR
Hazardous weather outlook, May 8, 10:35 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1135 AM EDT TUE MAY 8 2012

AMZ610-630-FLZ063-066>075-168-172>174-100600-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
1135 AM EDT TUE MAY 8 2012

...FEW STRONG THUNDERSTORMS POSSIBLE THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE INTERIOR AND EAST COAST MAINLY THIS AFTERNOON WITH
ISOLATED THUNDERSTORMS POSSIBLE ALONG THE GULF COAST MAINLY
THIS MORNING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN
THE INTERIOR AND EAST, CONTAINING FREQUENT LIGHTING STRIKES,
GUSTY WINDS TO AROUND 50 MPH, SMALL HAIL AND HEAVY DOWNPOURS.

WIND: STRONG WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE IN THE
STRONGEST THUNDERSTORMS.

HAIL: SMALL HAIL WILL BE POSSIBLE IN THE STRONGEST THUNDERSTORMS.

FLOODING: ISOLATED LOCALES COULD SEE A FEW INCHES OF RAIN OVER A
SHORT DURATION WHICH COULD LEAD TO ISOLATED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. A FEW STORMS
MAY BECOME CONTAIN GUSTY WINDS, SMALL HAIL, AND LOCALLY HEAVY
RAINFALL.

WINDS ARE FORECAST TO BECOME NORTHEAST AND INCREASE THIS WEEKEND.
THIS WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC
BEACHES THIS WEEKEND ALONG WITH HAZARDOUS SEAS IN THE ATLANTIC.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER,
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 8, 1:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT TUE MAY 8 2012

FLZ072-074-172-173-081845-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
200 PM EDT TUE MAY 8 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BROWARD COUNTY
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 245 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIAMI
  GARDENS TO MIAMI SHORES...AND MOVING NORTHEAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  MIAMI GARDENS...
  MIRAMAR PARKWAY AND UNIVERSITY DRIVE...
  NORTH MIAMI BEACH...
  COOPER CITY...
  NOVA SOUTHEASTERN UNIVERSITY...
  HOLLYWOOD...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
FUNNEL CLOUDS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2600 8011 2590 8011 2585 8015 2588 8015
      2584 8017 2596 8034 2613 8026 2608 8010
TIME...MOT...LOC 1800Z 204DEG 14KT 2599 8029 2588 8018

BAXTER

The radar

The Miami radar (KAMX), 42 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 8, 1:05 PM EST
Where
Miami-Dade County, 3.5 mi NE of Opa Locka
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
25.956, -80.240

A strong thunderstorm produced a wind gust of 59 knots...or 68 mph...measured by a mesonet site at Sun Life Stadium.

Thunderstorm Wind, Palm Beach

When
May 8, 1:45 PM EST
Where
Palm Beach County, 1.83 mi WNW of Tequesta
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.913, -80.126

Media reported several tree branches were snapped and two light poles were either bent or knocked down near the intersection of Indian Creek Parkway and Maplewood Drive. Damage reported was on the property of St. Peter Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382792, 384785.